Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 7, NWS Riverton, WY

February 5, 2020Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 5, 2020, 11:34 AM MST for Sweetwater County, Wyoming. It took effect at Feb 6, 2020, 12:00 PM MST. It was in force for 29 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 11:34 AM MST (18:34 UTC)
In effect from
Feb 6, 2020, 12:00 PM MST
Expired
Feb 7, 2020, 5:00 PM MST
In force
29 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 2:01 PM MSTNON-TSTM WND GST 608 Se Reliance, WYKRKS ROCK SPRINGS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS75 KRIW 051834
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1134 AM MST Wed Feb 5 2020

...High Wind Warning for Sweetwater County Thursday afternoon through
Friday...

...Strong winds aloft and a tight surface pressure gradient will
combine for high winds across Sweetwater County Thursday afternoon 
through Friday...

WYZ028>030-061200-
/O.UPG.KRIW.HW.A.0005.200206T1900Z-200208T0000Z/
/O.NEW.KRIW.HW.W.0007.200206T1900Z-200208T0000Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
1134 AM MST Wed Feb 5 2020

...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO 5 PM MST
FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph expected.

* WHERE...Rock Springs and Green River, Flaming Gorge and East 
  Sweetwater County.

* WHEN...From noon Thursday to 5 PM MST Friday. the strongest
  winds will blow Thursday afternoon and during the day Friday.

* IMPACTS...Mainly to transportation, especially along Interstate
  80. An enhanced blow over risk for light and high profile 
  vehicles including camper trailers and semi trucks.

* ADDITIONAL DETAILS...Some blowing snow may reduce visibility at
  times and create slick road surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
5 follow-up statements
767 
WWUS75 KRIW 060954
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
254 AM MST Thu Feb 6 2020

...High Wind Warning for Sweetwater County this afternoon through
Friday...

...Strong winds aloft and a tight surface pressure gradient will
combine for high winds across Sweetwater County this afternoon 
through Friday...

WYZ028>030-070000-
/O.CON.KRIW.HW.W.0007.200206T1900Z-200208T0000Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
254 AM MST Thu Feb 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM
MST FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph 
  expected.

* WHERE...Rock Springs and Green River, Flaming Gorge and East 
  Sweetwater County.

* WHEN...From noon Thursday to 5 PM MST Friday. The strongest 
  winds will blow Thursday afternoon and during the day Friday.

* IMPACTS...Mainly to transportation, especially along 
  Interstate 80. An enhanced blow over risk for light and high 
  profile vehicles including camper trailers and semi trucks.

* ADDITIONAL DETAILS...Areas of blowing snow may reduce 
  visibility at times and create slick road surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
817 
WWUS75 KRIW 062120
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
220 PM MST Thu Feb 6 2020

...High Wind Warning for Sweetwater County this afternoon through
Friday...

...Strong winds aloft and a tight surface pressure gradient will
combine for high winds across Sweetwater County through Friday...

WYZ028>030-071200-
/O.CON.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
220 PM MST Thu Feb 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph
  expected. Wind gusts over 50 mph have occurred this afternoon. 

* WHERE...Rock Springs and Green River, Flaming Gorge and East 
  Sweetwater County.

* WHEN...Now until 5 PM MST Friday. 

* IMPACTS...Mainly to transportation, especially along 
  Interstate 80. An enhanced blow over risk for light and high 
  profile vehicles including camper trailers and semi trucks.

* ADDITIONAL DETAILS...Areas of blowing snow may reduce 
  visibility at times and create slick road surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
576 
WWUS75 KRIW 070217
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
717 PM MST Thu Feb 6 2020

...High Wind Warning for Sweetwater County through Friday...

.Strong winds aloft and a tight surface pressure gradient will 
combine for high winds across Sweetwater County through Friday.

WYZ028>030-071230-
/O.CON.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
717 PM MST Thu Feb 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph
  expected. A wind gust of 60 mph occurred at the Southwest
  Wyoming Regional Airport at 201 PM.

* WHERE...Sweetwater County including Rock Springs and Green River.

* WHEN...Through 5 PM Friday.

* IMPACTS...Mainly to transportation, especially along 
  Interstate 80. An enhanced blow over risk for light and high 
  profile vehicles including camper trailers and semi trucks.

* ADDITIONAL DETAILS...Areas of blowing snow may reduce 
  visibility at times and create slick road surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

Team Riverton/21
217 
WWUS75 KRIW 071316
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
616 AM MST Fri Feb 7 2020

...High Wind Warning for Sweetwater County today...

.Strong winds aloft and a tight surface pressure gradient will
combine for high winds across Sweetwater County through Friday.

WYZ028>030-080000-
/O.CON.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
616 AM MST Fri Feb 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...East Sweetwater County, Rock Springs and Green River 
  and Flaming Gorge.

* WHEN...Through 5 PM Friday.

* IMPACTS...Mainly to transportation, especially along 
  Interstate 80. An enhanced blow over risk for light and high 
  profile vehicles including camper trailers and semi trucks.

* ADDITIONAL DETAILS...Areas of blowing snow may reduce 
  visibility at times and create slick road surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
545 
WWUS75 KRIW 072357
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
457 PM MST Fri Feb 7 2020

...The High Wind Warning for Sweetwater County will expire at 5PM...

.The strong winds aloft and tight pressure gradient that brought
high winds to Sweetwater County today are weakening and winds 
have diminished across the region.

WYZ028>030-080100-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
457 PM MST Fri Feb 7 2020

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

High winds were observed over Sweetwater County today. These 
winds have diminished and the High Wind Warning will be allowed to
expire at 5 PM today. Winds will continue to diminish overnight 
tonight. 

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 5, 10:47 AM MST, 47 minutes earlier.

Area forecast discussion, Feb 5, 10:47 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1047 AM MST Wed Feb 5 2020

.SHORT TERM...Today through Thursday

Northwest flow and the next weather system will bring more snowfall
to the west this morning as Pacific moisture riding up along the
"pineapple connection" streams up and over the positively tilted
ridge off the Pacific coast, and then southeast toward the Northern
Rockies down the front side of the ridge. Strong isentropic lift
will enhance the snowfall this afternoon and tonight with 50 knot
700mb winds crossing the isobars today, along with the winds
becoming more normal to the isobars along the isentropic surface
tonight. This will result in snowfall increasing in intensity this
evening and overnight, with snow spilling over the divide into north
central Wyoming. This northwest to north-northwest flow is also a
good pattern for the Big Horn Mtns to receive substantial snowfall.
We have upgraded the western zones and the Absaroka Mtns to a
warning but have pushed back watch for the Bighorn Basin and Mtns to
allow the next shift to have another look.

Winds in the mountains and across the southern areas from Lincoln to
Sweetwater Counties up into the Green Mountains as the gradient
continues to pack in across the state. The westerly winds will gust
into the 40s in east Sweetwater County likely causing issues with
blowing snow. Winds across the south will get worse on Thursday,
reaching high wind criteria by mid afternoon and continuing into
the extended on Friday.

With plenty of fresh snow still on the ground and increasing cloud
cover, temperatures will be on the cooler side again today. Most
areas will remain in the teens and even portions of the Bighorn
Basin could struggle to get into the 20s. Overnight the now cloud
covered skies will slow falling temps a bit with only the Green
River Basin seeing below zero.

.LONG TERM...Thursday night through Tuesday

Snow will continue over northern and western portions Thursday
night, with snow spreading south over central portions. This will be
due to a cold front that will push south over areas east of the
Divide during the day Friday. Snow amounts will be light over
central and eastern portions (1-2 inches), but the development of
snow bands will be possible due to the northwest flow aloft. This
could lead to locally higher amounts. Moderate to heavy snow will
continue across the west Thursday night. A 120kt jet max will
remain over the region through Friday. This will keep the gradient
tight over the forecast area through this time. The High Wind
Watch currently in effect will likely be extended through the day
Friday. As has been mentioned by previous shifts, this wind event
will create widespread blowing snow and lead to hazardous travel
conditions across many of the mountain passes and along the I-80
corridor.

A weak transitory ridge will move over the area Friday night into
Saturday morning. Most of the jet energy will have shifted and
exited to the southeast during this time. The ridge will cause
temperatures to rise above freezing east of the Divide Saturday.
This will be temporary, as another storm system enters the area.
Gusty winds will also continue across much of the area Saturday, as
700mb winds of 40 kts will be widespread across the state. The
strongest winds will occur over the Wind Corridor, from Rock Springs
to Casper, and over the mountains. A cold front associated with this
system will quickly blast through the forecast area late Saturday
afternoon through the evening. There does not appear to be a lot
of moisture with this system. Apart from a brief period of
moderate snow occurring with the frontal passage, snow will be
light and mainly occur over western and northern portions. There
will be a lull in activity Monday, as another storm system moves
south from the Gulf of Alaska down the West Coast. An area of
diffluence could develop over far western portions Tuesday
afternoon, as the main low from this system moves over ID. This
would bring the next round of snow to this area. A portion of the
jet will be moving through this diffluent zone. The right rear
quadrant of the jet will be over northern portions Tuesday, which
will also aid in snow occurring through Tuesday night.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Blowing snow at KPNA will continue through 02Z with reduced
visibility at the airport. Periods of snow in the western mountains
through the period with frequent mountain obscuration. KJAC airport
will see snow through the period with MVFR/IFR conditions. SW WY
will see VFR conditions through the period with local MVFR
conditions in light snow and lower clouds after 07Z through 18Z.
KRKS will have a gusty wind through the forecast period.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur through the period in central WY from KLND
to KCPR. A gusty wind will occur at KCPR. For northern WY, VFR
conditions will prevail through 09Z, then light snow and lower
ceilings will develop. After 12Z, MVFR to IFR conditions will
prevail in the north. The mountains will see some obscuration by
12Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Gusty west to southwest winds will develop this morning over zones
279, 289 and 280. Gusts up to 45 mph will occur during the afternoon
over these zones, including 277 by late afternoon, causing areas of
blowing snow. High winds are possible along with blowing snow in
zone 279 from Thursday through Thursday night. Chances of snow will
also return to northwest WY today, then spread across the rest of
the west by late afternoon. The moderate to heavy snow will then
spread east, to northern Wyoming, east of the Divide tonight. This
heavy snowfall will continue through Friday in these areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through late Thursday night
for WYZ028>030.

Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Friday for WYZ001-002-012>014-023>025.

Winter Storm Watch from this evening through Friday morning for
WYZ003>006-008-009.

&&

SHORT TERM...Hulme
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Hulme
Hazardous weather outlook, Feb 5, 4:40 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
440 AM MST Wed Feb 5 2020

WYZ001>020-022>030-061145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
440 AM MST Wed Feb 5 2020

...Winter Storm Warnings for western Wyoming through midday
Friday...

...Winter Storm Watch for northern Wyoming tonight through midday
Friday...

...High Wind Watch for southern Wyoming Thursday afternoon through
Friday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Light snow will once again move into the northwest this morning
as a weather system approaches the state. This snow will become
moderate to heavy and spread across the rest of the west this
afternoon. This evening and overnight snow will begin to spread
across the north.

This afternoon a strong gusty southwest to west wind will develop
across Sweetwater and southern Lincoln Counties. Blowing snow and
reduced visibility could make for hazardous travel conditions
along I-80.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday...Snow in the north and west could be
heavy at times through Friday. High winds will be possible in
Sweetwater County Thursday afternoon and Friday. Blowing snow and
reduced visibility could make for hazardous travel conditions
along I-80.

Saturday...Snow across western and northern portions.

Tuesday...Snow across western and northern portions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:41 AM MSTWinter Storm WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more55 hr
Feb 5, 5:09 AM MSTWinter Weather AdvisoryRIWBig Horn, Hot Springs, Johnson, Lincoln, Natrona, Park and 2 more54 hr
Feb 5, 3:24 PM MSTWinter Weather AdvisoryRIWLincoln, Park44 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.